Louisiana, 2023

Rip Current in Louisiana, March 12, 2023

March 12, 2023 · NWS LCH · 1 event in 1 county or zone

Rip currents resulted in three deaths at Johnson's Bayou.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Rip currents resulted in three deaths at Johnson's Bayou.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 12, 2:24 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 12, 2:24 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
324 PM CDT Sun Mar 12 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 325 PM CDT Sun Mar 12 2023

A fine line indicating the leading edge of the approaching cooler
airmass is easily spotted on LCH radar as it stretches across the
CWA. This boundary will continue its southward progression
through the afternoon. A few showers have been accompanying the
line, but not much deep convection has been noted in central LA.
Short term guidance keeps the idea of showers and an isolated
thunderstorm in play along the front until it can move offshore,
so I'm wary to say we'll remain completely rain- free this
afternoon and evening.

Latest sfc analysis indicates strong high pressure already
developing over the northern Plains. This feature will further
strengthen and expand southeastward tonight and tomorrow, its
northerly flow continuing a push of cool, dry air southward.

High pressure influence remains in control through the remainder
of the short term period, providing beautifully cool and clear
weather for the midweek.

Temperatures in the upper 40s to nearly 50 will be in place to
greet those heading out the door for work tomorrow morning. Keep
the sweater handy because highs only top out in the mid to upper
60s. CAA from the north will further push temps down into the low
40s for our friends in Vernon, Rapides, Avoyelles parishes, upper
40s to near 50 elsewhere, Tuesday and Wednesday mornings. High
temps Tuesday will struggle to warm into the mid 60s.

11/Calhoun

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 325 PM CDT Sun Mar 12 2023

Mid level ridging quickly moves into the area resulting in an abrupt
warmup Wednesday afternoon into Thursday. Daytime highs will be
around 70 degrees Wednesday with middle 70s on Thursday.

By Thursday night, southerly flow increases as a strong cold front
approaches the region. There remains some uncertainty to
timing/strength, but confidence is increasing of widespread showers
and thunderstorms with an impressive cool down post front. Any
severe threat is on the low side currently, but will be monitored in
the coming days. A widespread soaking rain also looks increasingly
likely region wide as the front slides through.

CAA takes hold Friday and persists into the weekend when highs may
struggle to reach 60 degrees. Overnight lows will easily be in the
40s with spots in central LA in the upper 30s. Will need to keep an
eye out for any frost potential across these areas. Does not look
like a freeze, but certainly a frost will be possible if overnight
lows drop into the middle 30s.

78

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sun Mar 12 2023

A few scattered showers have been noted sliding southward near AEX
in the last hour as the very leading edge of a cold front drops
into the area. A slight uptick in coverage is expected over the
next several hours, primarily near AEX, LFT and ARA. Strong west-
southwest winds will prevail ahead of the front, keeping ceilings
within upper MVFR limits. As the front nears, winds should calm
with slightly falling ceilings. Behind the front, northerly winds
will develop and strengthen tonight into tomorrow. Cool and dry
air filters into the region resulting in VFR conditions after 06Z
tonight.

11

&&

.MARINE...
Issued at 325 PM CDT Sun Mar 12 2023

Onshore flow will flip to offshore this afternoon in the wake of a
passing cold front. Northerly winds will further strengthen into
Monday with sustained winds at 15 to 25 kts and gusts to 35 kts
possible. Seas will also increase in response to strong winds. Low
water advisory criteria is not expected to be met.

High pressure crossing the US will cause winds to slowly become
northeasterly and then easterly late Monday into Tuesday, however
winds and seas will remain elevated. Winds will eventually relax
late Tuesday into Wednesday before turning onshore and
strengthening again late Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  45  65  40  61 /   0   0   0   0
LCH  50  67  46  63 /  10   0   0   0
LFT  51  68  46  65 /  20   0   0   0
BPT  52  72  49  67 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM CDT Monday
     for GMZ430-432-435-436.

     Small Craft Advisory from 7 PM this evening to 7 AM CDT Tuesday
     for GMZ450-452-455-470-472-475.

&&

SHORT TERM...11
LONG TERM....78
AVIATION...11
Hazardous weather outlook, Mar 12, 1:41 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
241 PM CDT Sun Mar 12 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-131945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
241 PM CDT Sun Mar 12 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-131945-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
241 PM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-131945-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
241 PM CDT Sun Mar 12 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM CDT
MONDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, West Cameron

When
March 12, 3:40 PM CST
Where
West Cameron forecast zone
Deaths
3 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

A mother and 2 children drowned near the break waters at Long Beach Road. One child was pulled from the water and survived, but had to be air lifted.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, West Cameron2023-03-1228FemaleIn WaterDirect
Rip Current, West Cameron2023-03-128FemaleIn WaterDirect
Rip Current, West Cameron2023-03-127FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088947.